[Skip to Content]
[Skip to Content Landing]
Article
December 1991

Erythema Elevatum Diutinum in a Patient With Acquired Immunodeficiency SyndromeAnother Clinical Simulator of Kaposi's Sarcoma

Author Affiliations

From the Departments of Dermatology (Drs Requena, Martín, and Arias) and Pathology (Dr Barat), Jiménez Díaz Foundation, Nuestra Señora de la Concepción Clinic, Universidad Autónoma, and the Department of Dermatology (Dr) Sánchez Yus), San Carlos University Hospital, Complutense University, Madrid, Spain.

Arch Dermatol. 1991;127(12):1819-1822. doi:10.1001/archderm.1991.04520010065009
Abstract

• Several types of vasculitis have been described in patients with human immunodeficiency virus infection. Erythema elevatum diutinum is a rare variant of cutaneous leukocytoclastic vasculitis which, with the exception of the case reported herein, has been described only once in human immunodeficiency virus-infected patients.

Our male patient, a longtime intravenous drug abuser, had cutaneous lesions, closely resembling Kaposi's sarcoma, on the extensor surfaces of the lower extremities. Cutaneous biopsy specimens, however, demonstrated leukocytoclastic vasculitis with fibrinoid necrosis of the vessel walls and areas of basophilic degeneration of collagen bundles in early lesions, whereas late lesions showed dense diffuse fibrosis with proliferation of dermal spindle cells and some foci of residual leukocytoclastic vasculitis. Oral therapy with dapsone resulted in marked clearing of the cutaneous lesions within few days.

This case raises the necessity of histologic confirmation for all cases of suspected Kaposi's sarcoma in patients with acquired immunodeficiency syndrome. We discuss the possible pathogenesis of leukocytoclastic vasculitis in human immunodeficiency virus-infected patients.

×